Ventricular Fibrillation and Tachycardia after Intravenous Atropine for Treatment of Bradycardias

Rashid A. Massumi, Dean T. Mason, Ezra A. Amsterdam, Anthony Demaria, Richard R. Miller, Melvin M. Scheinman, Robert Zelis

Research output: Contribution to journalArticlepeer-review

71 Scopus citations

Abstract

SLOWING of heart rate to 60 or fewer beats per minute not only may reduce the cardiac output but also may lead to ventricular irritability.1 2 3 4 5 6 7 8 9 Both these complications are particularly undesirable in patients under treatment in intensive-coronary-care units. Consequently, under such circumstances it has become customary to accelerate the heart rate by the intravenous administration of atropine.4 5 6,8 9 10 The appearance of ventricular fibrillation in two patients and short bursts of repetitive ventricular firing in a third patient after intravenous administration of atropine in the space of three months indicates that the use of this drug may not be completely without risk.

Original languageEnglish (US)
Pages (from-to)336-338
Number of pages3
JournalNew England Journal of Medicine
Volume287
Issue number7
DOIs
StatePublished - Aug 17 1972

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Ventricular Fibrillation and Tachycardia after Intravenous Atropine for Treatment of Bradycardias'. Together they form a unique fingerprint.

Cite this